South Dakota, 2005

Hail in South Dakota, May 20, 2005

May 20, 2005 · NWS ABR · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 20, 1:30 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, May 20, 1:30 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT FRI MAY 20 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN CONCERNS THROUGH SHORT RANGE ARE CONVECTION CHANCES AND WINDS.
CURRENTLY SOME SORT OF ELEVATED BOUNDARY EXISTS ACROSS THE NORTHEAST
PART OF THE CWA.  AS DAYTIME HEATING CONTINUES CANT RULE OUT AN
ISOLATED THUNDERSTORM IN VICINITY OF THIS FEATURE THIS EVENING. ALSO
COULD SEE CONVECTION FORM ALONG BOUNDARY ACROSS NORTH DAKOTA WITH
SOME OF THAT ACTIVITY DROPPING SOUTHEAST INTO NORTHERN CWA THIS
EVENING.   LATER ON TONIGHT MID LEVEL THERMAL RIDGE REALLY EXPANDS
ACROSS THE CWA.  HAVE A FEELING THAT WE MIGHT HAVE A HARD TIME
SEEING ANYTHING DEVELOP ON THE LLJ...OR ANYTHING THAT MOVES IN FROM
THE WEST MAY STRUGGLE AS IT ENCOUNTERS THIS CAP.  AGAIN BEST CHANCES
REMAIN ACROSS THE NORTHERN CWA OVERNIGHT BEFORE CAP BUILDS IN. DID
BACK PEDAL A BIT FROM LIKELY BUT KEPT A HIGH SCATTERED POP ACROSS
THE NORTH.  NAM AND GFS REMAIN SIMILAR ON SATURDAY WITH FRONT
NEARING THE EASTERN SD BORDER DURING THE MIDDLE OF THE AFTERNOON.
THIS AREA COULD SEE AN AFTERNOON THUNDERSTORM OTHERWISE EXPECT THAT
IT WILL BE DRY OVER REMAINDER OF THE CWA.  BEHIND FRONT WINDS WILL
HOWL AND MID SHIFT MAY NEED TO ISSUE A WIND ADVISORY FOR SATURDAY.
WILL HOLD OFF FOR NOW.  SUNDAY ALSO LOOKS TO BE ON THE BREEZY/WINDY
SIDE WITH COOLER TEMPERATURES.  HAD PONDERED MENTION OF AFTERNOON
INSTABILITY SHOWERS ACROSS NORTHEAST ON SUNDAY UNDER COOLISH FLOW
ALOFT...BUT 85-5H LAPSE RATES NOT PARTICULARY STEEP AND MOISTURE
LACKING THUS WILL LEAVE OUT MENTION OF SHOWERS FOR NOW. IN GENERAL
ONLY MADE MINOR MODIFICATIONS TO THE MAX AND MIN TEMP GRIDS.

.LONG TERM...TUESDAY THROUGH FRIDAY
06Z AND 12Z GFS HAS GONE AWAY FROM MEGA AMPLIFIED SCENARIO INCLUDING
HUGE UPPER LOW OVER GREAT LAKES REGION...AND HAS INTRODUCED MUCH
MORE OF A NW TO SE ZONAL FLOW PATTERN WITH CWA ON THE COOL SIDE OF
THE POLAR FRONT FROM WEDNESDAY THROUGH FRIDAY. A COUPLE OF WAVES
RIDE THROUGH FLOW PATTERN...THE FIRST ON TUESDAY...THE SECOND ON
WEDNESDAY NIGHT/THURSDAY. WX/POPS INCLUDED FOR THESE TWO FEATURES.
TEMPS WERE OKAY. TRENDED THINGS INTO MORE OF A GRADIENT OF
COOLNESS...WITH COOLER CONDITIONS OVER NE HALF OF CWA AND WARMER
TEMPS OVER SW HALF OF CWA...AS LATEST TWO GFS SOLUTIONS WERE WARMER
LIKE THE EC SOLUTION.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/DORN
Hazardous weather outlook, May 20, 3:20 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT FRI MAY 20 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-211119-
BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
420 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN CORSON AND DEWEY
COUNTIES THIS AFTERNOON AND PROGRESS ACROSS THE REST OF THE AREA.
SOME OF THESE STORMS MAY BE SEVERE...WITH STRONG STRAIGHT LINE WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY WITH GUSTS AROUND 40
MPH. THUNDERSTORMS ARE EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

HARDING

The radar

The Aberdeen radar (KABR), 89 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Faulk

When
May 20, 11:20 PM CST
Where
Faulk County, Onaka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -99.483

Hail, Faulk

When
May 20, 11:25 PM CST
Where
Faulk County, 6 mi NW of Miranda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.033, -99.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449324, 5449325.